Kansas, 2014

Damaging Winds in Kansas, September 9, 2014

September 9, 2014 · NWS DDC · 8 events in 5 counties and zones

An upper level s/wv trough moving out of the Rockies provided the necessary lift of an already unstable atmosphere to produce thunderstorms during the evening. These storms produced mainly high wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level s/wv trough moving out of the Rockies provided the necessary lift of an already unstable atmosphere to produce thunderstorms during the evening. These storms produced mainly high wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 9, 6:03 PM CST, 57 minutes earlier.

Area forecast discussion, Sep 9, 6:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT TUE SEP 9 2014

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 204 PM CDT TUE SEP 9 2014

LATEST RAP 400MB POTENTIAL VORTICITY APPEARS TO HAVE A DECENT
HANDLE WITH AN UPPER LEVEL DISTURBANCE THAT WAS CROSSING THE
COLORADO ROCKIES AT 18Z. GIVEN THE 18Z VERIFICATION WILL STAY
CLOSE TO THE RAP ON TIMING OF THIS UPPER LEVEL FEATURE AS IT
CROSSES EASTERN COLORADO AND WESTERN KANSAS LATER THIS EVENING.
GIVEN LATE DAY INSTABILITY AND LOCATION OF LOW LEVEL FORCING AHEAD
OF THIS UPPER LEVEL TROUGH NEAR A SURFACE BOUNDARY THAT WILL
EXTEND FROM SOUTHEAST COLORADO INTO NORTH CENTRAL KANSAS THERE
WILL BE A CHANCE FOR SCATTERED THUNDERSTORMS LATE THIS AFTERNOON
ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF WEST KANSAS. BASED ON
THE 21Z TUESDAY AND 00Z WEDNESDAY CAPE AND 0-6KM SHEAR FROM THE
NAM A FEW STORMS LATE TODAY MAY BE SEVERE WITH THE AREA MORE
FAVORABLE FOR HAIL GOLF BALL SIZE OR LARGER ALONG WITH WIND GUST
IN EXCESS OF 60 MPH WILL BE ALONG AND NORTH OF A DIGHTON AND
LARNED LINE.

THUNDERSTORMS WILL THEN INCREASE IN AREAL COVERAGE EARLY TONIGHT
AS THE UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL HIGH PLAINS AND
A SURFACE BOUNDARY MOVES ACROSS SOUTHWEST KANSAS. THE AREA THAT
WILL BE MORE FAVORABLE FOR WIDESPREAD THUNDERSTORMS EARLY TONIGHT
WILL BE ALONG AND NORTH OF A 700MB +10C TO +13C BAROCLINIC ZONE.
GIVEN THE 12Z NAM AND 12Z GFS THIS FAVORABLE AREA WILL BE
NORTHEAST OF A SYRACUSE TO DODGE CITY THE PRATT LINE. ALSO GIVEN
THE HIGH PRECIPITABLE WATER VALUES PERIODS THERE WILL BE A CHANCE
FOR PERIODS OF HEAVY RAIN IN THIS AREA AS WELL.

BUFR SOUNDINGS INDICATING WINDS NEAR THE SURFACE BEHIND THE COLD
FRONT WILL RANGE FROM 20 TO 30 KNOTS AS THE LOWER LEVELS BEGIN TO
SATURATE. BY 12Z WEDNESDAY THE DEPTH OF THIS LOW LEVEL MOISTURE
APPROACHES 3000FT WHICH SUPPORTS INSERTING A SLIGHT CHANCE FOR
LIGHT DRIZZLE FOR SEVERAL HOURS EARLY WEDNESDAY MORNING. BY LATE
MORNING THIS LOW LEVEL MOISTURE WILL BEGIN TO ERODE FROM SOUTHWEST
NORTHEAST AND GIVEN SOME AFTERNOON SUNSHINE ACROSS SOUTHWEST AND
SOUTH CENTRAL KANSAS THE HIGHS ARE EXPECTED TO CLIMB BACK INTO THE
MID 70S BASED ON THE 00Z THURSDAY 850MB TEMPERATURES. FURTHER
NORTH, NEAR THE INTERSTATE 70 CORRIDOR THE CLOUDS AND 850MB
TEMPERATURES AT 00Z THURSDAY SUGGEST HIGHS ON IN THE UPPER 60S TO
NEAR 70.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 313 PM CDT TUE SEP 9 2014

THE TREND WILL BE FOR COOLER AND WETTER IN THE VERY EARLY PERIOD
OF THE LONG TERM FORECAST. THE PERIOD FROM WEDNESDAY INTO THE
BEGINNING OF THE WEEKEND WILL THEN BE FOLLOWED BY A MODERATE
REBOUND BACK TOWARD THE 80S BY THE MIDDLE OF NEXT WEEK.

ALL THREE MODELS, THE ECMWF, GFS AND NAM INDICATED PRECIPITATION
ALONG A STRONG FRONTOGENETIC ZONE ACROSS CENTRAL AND FAR WESTERN
KANSAS INTO SOUTHEAST COLORADO FROM LATE THURSDAY NIGHT AND
SPREADING EAST OVER CENTRAL KANSAS FRIDAY MORNING. SOME VARIABILITY
IS EXPECTED AS THE BETTER FORCING IN THE MID LEVELS IS NOT EXPECTED
TO SLIDE ALL THE WAY THROUGH THE CWA INTO OKLAHOMA, HENCE A BAND OF
HIGHER RAIN AMOUNTS COULD FALL SOMEWHERE FROM THE HIGHWAY 54
CORRIDOR NORTHWARD AS THE NAM SUGGESTS. OTHER LOCATIONS SHOULD STILL
GET SOME, BUT GENERALLY MUCH LIGHTER PRECIPITATION AMOUNTS OF A FEW
HUNDREDTHS AS THE SECONDARY FRONTAL BOUNDARY MOVES THROUGH THE
REGION IN THE FORM OF SCATTERED SHOWERS IF NOT A PERIOD OF RAIN. OF
MUCH LONGER DURATION AND IMPACT WILL BE THE WIDESPREAD STRATUS
THROUGH THE AREA, INHIBITING INSOLATION AND ENHANCING COLD
ADVECTION. THE NUMEROUS MODELS AND BLEND SOLUTIONS STRONGLY SUPPORTS
LOW 50S ACROSS MUCH OF THE AREA FOR A HIGH TEMPERATURES ON FRIDAYS.
TEMPERATURES THIS COOL WILL REPRESENT ONLY A FEW DEGREES ABOVE
RECORD MIN-MAXIMUM TEMPERATURES FOR SEPTEMBER 12TH AT LEAST LOCALLY
AT DDC.

A WARMING TEND WILL BE SLOW THROUGH THE WEEKEND PERIOD. THE MEAN
LAYER WILL RETURN TO GENERALLY ZONAL PATTERN BY SUNDAY AFTER THE
LARGE WAVE EXISTS. THE NEXT WAVE WILL NOT BECOME A POTENTIAL IMPACT
UNTIL AROUND LATE SUNDAY OR MONDAY. THE PATTERN SUGGEST SOUTHWEST
KANSAS COULD BE SPLIT AS FAR AS UPPER DYNAMIC FORCING GOES, WITH
POSSIBLE MCS ACTIVITY TO THE NORTH IN THE DAKOTAS AND NEBRASKA AND
SHORTWAVE ENERGY IN THE PANHANDLES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 659 PM CDT TUE SEP 9 2014

ASIDE FROM SCATTERED THUNDERSTORMS WITH BRIEF STRONG WINDS THAT
COULD AFFECT THE TERMINALS THROUGH THE EVENING, VFR CONDITIONS CAN
BE EXPECTED, WITH SOUTH WINDS BECOMING NORTH BETWEEN 04 AND 08Z AFTER
AS THE COLD FRONT PASSES. MVFR CIGS WILL LIKELY DEVELOP TOWARD
MORNING WITH DIURNAL COOLING AND COLD ADVECTION. BUT WITH DAYTIME
HEATING, SKIES SHOULD BECOME PARTLY SUNNY AFTER 16Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  73  49  65 /  40  10   0  10
GCK  62  73  49  63 /  50  20  10  10
EHA  62  75  52  69 /  20  10  10  10
LBL  64  76  51  67 /  20  10   0  10
HYS  62  68  45  62 /  70  20   0  10
P28  70  78  53  71 /  30  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BURGERT
LONG TERM...RUSSELL
AVIATION...FINCH
Hazardous weather outlook, Sep 9, 1:19 PM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
219 PM CDT TUE SEP 9 2014

KSZ030-031-043>046-061>066-074>081-084>090-101000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
219 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHWEST INTO CENTRAL KANSAS LATE THIS AFTERNOON AND BECOME MORE
NUMEROUS THIS EVENING AS A STRONG COLD FRONT PUSHES SOUTH ACROSS
WESTERN KANSAS. A FEW SEVERE STORMS WILL BE POSSIBLE IN THE AREA
NORTHEAST OF A SCOTT CITY TO PRATT LINE. GOLF BALL SIZE HAIL OR
LARGER AND DAMAGING WINDS GREATER THAN 60 MPH WILL BE POSSIBLE.
PERIODS OF HEAVY RAINFALL CAN ALSO BE EXPECTED WHICH MAY CAUSE
PONDING OF WATER ON ROADWAYS. STRONG STORMS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND GUSTY WINDS OF UP TO 60 MPH WILL BE POSSIBLE
FARTHER SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR HAIL AND WIND REPORTS LATE THIS
AFTERNOON AND EVENING NORTHEAST OF A SCOTT CITY TO PRATT LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Special weather statement, Sep 9, 5:30 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT TUE SEP 9 2014

KSZ065-100015-
PAWNEE KS-
630 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE COUNTY UNTIL
715 PM CDT...

AT 630 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FRIZELL...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LARNED...ASH VALLEY AND FRIZELL.

LAT...LON 3815 9922 3830 9930 3834 9904 3833 9903
      3826 9903 3826 9892
TIME...MOT...LOC 2330Z 237DEG 43KT 3824 9918

KRUSE
Special weather statement, Sep 9, 5:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT TUE SEP 9 2014

KSZ045-100100-
NESS KS-
659 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS COUNTY UNTIL 800 PM
CDT...

AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF BEELER...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NESS CITY...BAZINE...RANSOM...BROWNELL...BEELER AND ARNOLD.

LAT...LON 3843 9961 3837 10020 3856 10024 3866 10004
      3869 9960
TIME...MOT...LOC 2358Z 237DEG 43KT 3851 10008

KRUSE
Special weather statement, Sep 9, 7:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT TUE SEP 9 2014

KSZ031-100145-
ELLIS KS-
800 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 845 PM CDT...

AT 800 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAYS...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...VICTORIA...WALKER...CATHERINE...SCHOENCHEN...YOCEMENTO...
ANTONINO...MUNJOR...EMMERAM AND TOULON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR CENTRAL KANSAS AND CENTRAL KANSAS.

LAT...LON 3871 9904 3870 9940 3886 9952 3888 9952
      3913 9926 3913 9904
TIME...MOT...LOC 0100Z 237DEG 43KT 3885 9937

KRUSE

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
September 9, 7:00 PM CST
Where
Ellis County, 3.02 mi WSW of Hays
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.850, -99.370

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Scott

When
September 9, 7:07 PM CST
Where
Scott County, 7.42 mi SSE of Tractor
Measured
80 kt (92 mph) measured gust
Reported by
Public
Coordinates
38.380, -100.780

Ten inch diameter tree branches were broken by the high wind.

Thunderstorm Wind, Rush

When
September 9, 8:00 PM CST
Where
Rush County, Loretta
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.650, -99.180

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Ness

When
September 9, 8:05 PM CST
Where
Ness County, 8.31 mi S of Laird
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.330, -100.060

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Rush

When
September 9, 8:20 PM CST
Where
Rush County, 8.55 mi ENE of Loretta
Measured
87 kt (100 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.690, -99.030

Trees were uprooted, 2 sheds were destroyed, power lines were blown down and a propane tank was rolled.

Thunderstorm Wind, Rush

When
September 9, 8:50 PM CST
Where
Rush County, 0.88 mi NW of Albert
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.460, -99.030

Power lines were blown down in the area.

Thunderstorm Wind, Rush

When
September 9, 8:50 PM CST
Where
Rush County, 2.79 mi ESE of Shaffer
Measured
80 kt (92 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.460, -99.030

Power lines were blown down by the high wind.

Thunderstorm Wind, Trego

When
September 9, 8:50 PM CST
Where
Trego County, 5.55 mi S of Collyer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.950, -100.110

Winds were estimated to be 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544411, 544412, 544413, 544414, 544408, 544409, 544410, 544415.